Digestive Toxicities Secondary to Immune Checkpoint Inhibition Therapy – Reports of Rare Events. A Systematic Review
Background and Aims: While immune checkpoint inhibitors therapy (ICI) is exceedingly effective, these drugs are associated with various immune-related adverse effects. As gastrointestinal, hepatic or pancreatic toxicity becomes more common, various reports of rare adverse effects have emerged, leading to a significant clinical and prognostic impact. We aimed to provide a systematic review of mainly case-reports on rare events, to help physicians to make an accurate and fast diagnosis.
Methods: We performed a systematic review of the literature, using established MeSH terms: “immune checkpoint inhibitors”, “gastrointestinal tract”, “gastrointestinal diseases”, “liver”, “pancreas”, “nivolumab”, “ipilimumab”, the subheadings “adverse effects”, “toxicity” and the supplementary concepts “pembrolizumab”, “tremelimumab”, “atezolizumab”, “avelumab”, “durvalumab”, with defined inclusion criteria.
Results: From 419 manuscripts initially selected, 74 reports of rare adverse events were included in our review. Special cases of neutrophilic gastritis, hemorrhagic gastritis, or even perforations were described at upper digestive tract. Different types of colitis were found secondary to ICI such as pseudomembranous, granulomatous, collagenous and microscopic colitis or even inflammatory bowel disease. In terms of liver toxicity, we found rare reports of cholangitis, granulomatous hepatitis, lipodystrophy and hepatic sinusoidal obstruction syndrome. Pancreas toxicity was rarely reported as severe pancreatitis, exocrine failure and diabetes mellitus.
Conclusion: Although a complete check-up of every organ at every routine visit may not be practical, focus on symptoms, targeted laboratory and imaging testing may reveal rare organ damage. Raising awareness of the uncommon toxicities related to the immunotherapy is essential, as some rare events can lead to fatal outcomes.